Georgia, 2008

Hail and Damaging Winds in Georgia, June 9, 2008

June 9, 2008 · NWS FFC · 15 events in 10 counties and zones

An intense upper ridge, which had been drifting eastward across the southeast United States, was beginning to shift east of the region. This was allowing deep Gulf moisture to surge northward into Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An intense upper ridge, which had been drifting eastward across the southeast United States, was beginning to shift east of the region. This was allowing deep Gulf moisture to surge northward into Georgia. The presence of the upper ridge had allowed afternoon temperatures to soar into the 95 to 100 degree range. This resulted in a very unstable atmosphere. Consequently, isolated to scattered thunderstorms strong to severe thunderstorms developed quickly in the afternoon and continued up until midnight. Initially the activity was mainly across the northern areas, but developed into central areas during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 9, 10:20 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 9, 10:20 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT MON JUN 9 2008

.UPDATE...
NO CHANGES NEEDED TO THE MORNING FORECAST PACKAGE. VERY OPTIMISTIC
SLIGHT CHANGES OF TSTMS LATE THIS AFTERNOON AND EARLY EVENING OVER
NORTH AND WEST CENTRAL GA. OTHERWISE RECORD HIGH TEMPS EXPECTED IN
SOME LOCATIONS LATER TODAY.

16

&&

.PREV DISCUSSION... /ISSUED 530 AM EDT MON JUN 9 2008/

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
REMNANTS OF BOUNDARY APPEAR TO MEANDER ACROSS THE CAROLINAS INTO
NORTHEAST GEORGIA THURSDAY/FRIDAY AS A SURFACE HIGH BUILDS DOWN
THE EASTERN SEABOARD. SOMEWHAT OF AN OVER-RUNNING PRECIP PATTERN
SETS UP WITH LATEST GFS KEEPING DEEPER MOISTURE ACROSS MUCH OF THE
COUNTY WARNING AREA THROUGH THIS PERIOD. CENTER OF THE HIGH SHIFTS
OFF THE EAST COAST FRIDAY NIGHT/SATURDAY AS ANOTHER COLD FRONT
APPROACHES FROM THE WEST. EXTENDED PROGS BRING THIS FRONT ACROSS
OUR AREA SATURDAY/SATURDAY NIGHT. SOMEWHAT DRIER AIR SPREADS INTO
NORTH SECTIONS SUNDAY...BUT WILL KEEP SLIGHT CHANCE POPS ACROSS
CENTRAL GEORGIA AS THE FRONT SLIPS INTO SOUTH GEORGIA. MODELS
STILL ADVERTISING A COOL DOWN DURING THE EXTENDED PERIOD...WITH
TEMPS BACK TO MORE NORMAL LEVELS.

AVIATION...
NOT MUCH CHANGE IN THE AVIATION WEATHER PATTERN OVER THE PAST FEW
DAYS. THE BERMUDA RIDGE CONTINUES ACROSS THE REGION KEEPING GA IN
MOIST SOUTHERLY FLOW. WINDS WILL CONTINUE OUT OF THE SW TODAY AT 5
KTS OR LESS WITH SPEED INCREASING TO 8 OR 9 KTS BY 18Z. CEILINGS
WILL BE MOSTLY FEW050 TO SCT080 ISOLATED SHRA/TSRA IS EXPECTED
ACROSS THE REGION BUT IT WILL BE SO ISOLATED THAT I WILL NOT
INCLUDE ANY POPS IN THE TAF FORECAST. THERE WILL BE SOME PATCHY
MORNING HAZE BUT THAT SHOULD BURN OFF BY 12-13Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          99  71  92  67  91 /  10  10  30  20  30
ATLANTA         96  72  89  69  89 /  20  20  30  20  30
BLAIRSVILLE     94  64  84  61  83 /  20  20  50  30  50
CARTERSVILLE    95  68  90  65  89 /  20  20  40  30  50
COLUMBUS        99  74  92  70  92 /  20  20  30  20  30
GAINESVILLE     96  71  90  67  88 /  20  20  40  20  50
MACON          100  72  94  69  93 /  10  10  30  20  30
ROME            96  71  91  67  90 /  20  20  40  30  50
PEACHTREE CITY  95  67  88  66  90 /  20  20  30  20  30
VIDALIA         99  71  93  69  92 /  10  10  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Jun 9, 5:18 AM EST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 AM EDT MON JUN 9 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
618 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON ACROSS NORTH AND WEST
CENTRAL GEORGIA.

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE REGION TODAY. INCREASED
LOW LEVEL MOISTURE WILL ALLOW SHOWERS AND ISOLATED THUNDERSTORMS TO
DEVELOP THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM DEVELOPMENT WILL BE
CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
GOOD SOUTHWESTERLY FLOW UNDER THE HIGH PRESSURE RIDGE IS BRINGING IN
WARM GULF MOISTURE ACROSS THE REGION. THIS MOISTURE IS CONFINED TO
THE LOWEST LEVELS OF THE ATMOSPHERE WITH DRY CONDITIONS ABOVE 800
MILLIBARS. AS TEMPERATURES INCREASE TO THE 90S ACROSS MOST OF THE
AREA TODAY...CAPES ARE EXPECTED AROUND 1200...WITH LIFTED INDICES IN
THE MINUS 2 TO MINUS 5 RANGE. WHILE THERE IS VERY LITTLE UPPER LEVEL
SUPPORT TO ALLOW STORMS TO BECOME ORGANIZED...THE INSTABILITY WILL
ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. WITH
VERY WARM TEMPERATURES EXPECTED TODAY...HEAT INDEX VALUES WILL
INCREASE TO BETWEEN 100 AND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 9, 12:49 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
149 PM EDT MON JUN 9 2008

GAZ001-002-091815-
149 PM EDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN DADE AND WALKER
COUNTIES UNTIL 215 PM EDT...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOOKOUT MOUNTAIN...MOVING NORTH AT 11 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
DADE AND WALKER COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE WILDWOOD...HINKLES...HIGH POINT...
ROSSVILLE...FAIRVIEW...CHATTANOOGA VALLEY...LOOKOUT MOUNTAIN AND
LOOKOUT MOUNTAIN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Hail, Walker

When
June 9, 12:59 PM EST to 1:01 PM EST
Where
Walker County, Lookout Mtn to Rossville
Measured
0.88 in hail
Reported by
Public
Coordinates
34.950, -85.350

The public reported that nickel-sized hail covered the ground in the Rossville area.

Hail, Gordon

When
June 9, 5:25 PM EST to 5:35 PM EST
Where
Gordon County, 3 mi NW of Ranger to 5 mi NW of Ranger
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.531, -84.737

The Gordon County Emergency Management Director reported penny-sized hail northwest of Ranger.

Thunderstorm Wind, Dade

When
June 9, 5:35 PM EST
Where
Dade County, 4 mi NE of Trenton
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
34.911, -85.450

The Dade County 911 Center reported that a tree was blown down onto a power line on Burkhalter Gap Road near Lookout Mountain Scenic Highway northeast of Trenton.

Thunderstorm Wind, Gordon

When
June 9, 5:38 PM EST to 5:45 PM EST
Where
Gordon County, 5 mi NW of Ranger to 8 mi NNW of Ranger
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.551, -84.762

The Gordon County Emergency Management Director reported that some trees were down on Pleasant Hill Road and Taylor Town Road in the northeast part of the county, along with some power lines down on Red Bone Ridge Road and Covington Bridge Road.

Thunderstorm Wind, Troup

When
June 9, 8:04 PM EST to 8:12 PM EST
Where
Troup County, 3 mi S of Louise to 4 mi ENE of Louise
Measured
51 kt (59 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
33.037, -84.930

The Troup County 911 Center reported that several trees were down along Towns Road south and southeast of Louise. One of the trees fell on a car on the roadway.

Thunderstorm Wind, Coweta

When
June 9, 8:20 PM EST to 8:40 PM EST
Where
Coweta County, Sharpsburg to Newnan
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.330, -84.650

The public reported that four trees were blown down near the intersection of Reese Road and Marcella Road in Sharpsburg and another tree was blown down onto a vehicle in Newnan.

Thunderstorm Wind, Douglas

When
June 9, 9:20 PM EST to 9:40 PM EST
Where
Douglas County, 3 mi NNE of Douglasville to 3 mi NNE of Hannah
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.790, -84.730

A storm spotter reported that more than two dozen trees were down across the county. At least 20 roads were blocked and closed because of downed trees. One home sustained minor damage to gutters and outside lighting fixtures. The majority of the damage seemed to be in the Douglasville area.

Hail, Douglas

When
June 9, 9:30 PM EST to 9:40 PM EST
Where
Douglas County, 1 mi SSE of Douglasville to 3 mi NNW of Douglasville
Measured
0.75 in hail
Reported by
Public
Coordinates
33.737, -84.743

At least two reports of penny-sized hail were received from the public in the Douglasville area.

Hail, Paulding

When
June 9, 9:30 PM EST to 9:35 PM EST
Where
Paulding County, 5 mi N of Dallas to 6 mi NNE of Dallas
Measured
0.88 in hail
Reported by
Public
Coordinates
33.992, -84.830

The public observed penny to nickel-sized hail. The hail lasted for up to five minutes and nearly covered the ground along Old Cartersville Road. The cooperative observer, six miles northeast of Dallas, reported that one tree was blown down.

Thunderstorm Wind, Cobb

When
June 9, 9:40 PM EST
Where
Cobb County, 1 mi W of Due West
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
33.970, -84.688

The Cobb County 911 Center reported that a power line was down at the intersection of Midway Road and Due West Road.

Hail, Troup

When
June 9, 9:40 PM EST to 9:43 PM EST
Where
Troup County, 3 mi WSW of La Grange to 1 mi SW of La Grange
Measured
0.75 in hail
Reported by
Public
Coordinates
33.013, -85.078

The public observed penny-sized hail on the southwest side of LaGrange.

Thunderstorm Wind, Gordon

When
June 9, 10:30 PM EST to 10:50 PM EST
Where
Gordon County, Fairmount to 2 mi NE of Calhoun
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.430, -84.700

The Gordon County 911 Center reported that a tree was blown onto a power line near Fairmount igniting a fire. A couple of power lines were also down northeast of Calhoun.

Lightning, Murray

When
June 9, 10:44 PM EST
Where
Murray County, Carters
Property damage
$5,000
Reported by
County Official
Coordinates
34.600, -84.680

The Murray County 911 Center reported that lightning struck a home in the Carters Lake area. No significant damage was reported.

Thunderstorm Wind, Murray

When
June 9, 10:55 PM EST to 11:00 PM EST
Where
Murray County, 3 mi SE of Carters to 1 mi NW of Carters
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.569, -84.643

The Murray County 911 Center reported that many trees were down in the Carters Lake area in the far southeast corner of the county.

Thunderstorm Wind, Gilmer

When
June 9, 11:00 PM EST to 11:10 PM EST
Where
Gilmer County, Ollie to Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
34.730, -84.430

The Gilmer County 911 Center reported that from six to ten trees were blown down between Ollie and the Murray county line in western Gilmer county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111978, 111980, 111979, 111981, 112204, 112206, 112220, 112224, 112227, 112226, 112230, 112232, 112235, 112234, 112233.